Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Vasculitis is a rare but serious complication of pharmacotherapy. There have been previous reports of vasculitic reactions with fluoxetine (1), maprotiline (2), and trazodone (3). To our knowledge, no other cases of vasculitis with antidepressants have been documented. We report on a patient who developed cutaneous vasculitis while taking paroxetine.
Ms. A, a 20-year-old woman with obsessive-compulsive disorder (OCD) and a history of migraines, began treatment with paroxetine, 10 mg/day. She had no other past medical or psychiatric history and was receiving no other medications. Her dose of paroxetine was increased to 20 mg/day after 2 weeks. After 6 weeks of treatment she reported a "shaking feeling all over," insomnia, and a worsening of her migraines. Lorazepam, 1 mg/day as needed, was added to treat the insomnia. At 10 weeks her paroxetine dose was decreased to 10 mg/day because the migraines and "shaking feeling" continued. At 15 weeks she developed multiple painful purple lesions of the extremities of several digits on both hands. The remainder of her physical examination was unremarkable. Treatment with paroxetine was discontinued.
One week later the lesions disappeared. Paroxetine was reintroduced at 10 mg/day; 2 days later the vasculitic reactions returned. They disappeared again 1 week after a second cessation of paroxetine. Laboratory investigations, including a CBC and tests for electrolyte levels and renal and liver function performed 3 weeks after paroxetine was discontinued, were normal except for an elevated erythrocyte sedimentation rate of 34 mm/hour (normal=0–20 mm/hour) and a low alkaline phosphatase level of 34 IU/liter (normal=42–121 IU/liter). The results of tests for C-reactive protein and rheumatoid factor performed 3 months later were negative.
Other dermatologic adverse effects, including pruritus, rash (mainly urticarial), and ecchymosis, among others, have been reported with paroxetine (4). However, to our knowledge, this is the first report of cutaneous vasculitis induced by paroxetine. The reemergence of the problem during another trial with the drug strongly supports the association between the two. Paroxetine’s high-affinity binding to human platelet membranes (5) and serotonin’s ability to induce and augment platelet aggregation (6) may explain this reaction. Physicians should be alert to this potential serious complication with antidepressant medications, including paroxetine.
Download citation file:
Web of Science® Times Cited: 10